Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 23, 2021Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 23, 2021, 12:33 AM CDT for Republic County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 12:33 AM CDT (05:33 UTC)
Expired
Aug 23, 2021, 1:15 AM CDT
In force
42 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
50

County Republic County, KS

The radar

The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS83 KTOP 230533
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1233 AM CDT Mon Aug 23 2021
 
KSZ008-230615-
Republic-
1233 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern
Republic County through 115 AM CDT...

At 1233 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Lovewell State Park, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Scandia, Courtland and Republic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9761 3987 9752 3976 9793 3997 9793
      4000 9788
TIME...MOT...LOC 0533Z 242DEG 21KT 3985 9798 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:37 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 22, 11:37 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1137 PM CDT Sun Aug 22 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 252 PM CDT Sun Aug 22 2021

At 20Z a shortwave was lifting north through the northern plains
with another upper low over British Columbia per water vapor
imagery. Upper ridging was still over the southern U.S. centered
over east TX and LA. Surface obs show low level moisture moving
north with lower to middle 70s dewpoints through central and
eastern KS. A frontal boundary was noted over the northern plains
into northeast CO. This is where objective analysis had the best
moisture convergence.

For tonight precip chances look to be slight. With the shortwave
energy well north of the forecast area, think any convection that
might impact north central KS is going to have to come from low
level convergence along the surface boundary in western NEB. Deep
layer flow would generally have any storms from this area moving
to the east. So have only kept a slight chance for precip across
the far northern counties. Otherwise the pattern is expected to
see gradual height rises through Wednesday as the center of the
upper ridge drifts north over OK. Prospects for large scale
forcing are not very favorable. The one wild card is the models
trying to bring a weak boundary to the KS state line Wed morning.
But there is uncertainty in the boundary making it this far south
with the upper ridge building. Convergence along this feature may
be enough to overcome warm mid level temps (700MB temps expected
to be around +14C) if the boundary makes it this far south. Precip
chances through the work week are confined to far northern
portions of the forecast area on the northern periphery of the
upper ridge and generally during the night since storms would
likely develop to the west and northwest and possibly move into
the area.

The bigger concern is the expected heat that builds in. Models
develop deep mixing for the next several days, especially across
north central KS. This could allow for some triple digit highs in
the coming days. Confidence is moderate in the forecast highs as the
ECMWF is not quite as warm with its 1000-500MB thicknesses or temps
aloft. Then there is the GFS way overdoing surface temps once again.
However soil moisture is not as high as it was a few weeks ago. So
air temps may be more likely to heat up. Heat indices are forecast
to be in the 102 to 105 range across northeast and east central KS
for Monday afternoon. In collaboration with EAX and ICT, will issue
a heat advisory for these areas. Confidence in the heat indices is
moderate since the RAP and NAM indicate there could be better
mixing of dewpoints in the afternoon. 850MB dewpoint depressions
are progged to be 10 to 15C Monday and a little bit higher (10 to
20C) for Tuesday. So only have the advisory out for Monday
afternoon at this time to see how the boundary layer behaves.

Models are less aggressive in digging an upper wave into the central
plains by the weekend. However the center of the upper ridge is
progged to propagate to the east allowing heights to fall. So
forecast highs are slightly lower heading into next weekend. The NBM
keeps some 20 to 30 percent POPs in the forecast. My confidence in
widespread precip chances is not good as long as the mean westerlies
remains across the northern tier of the country.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM CDT Sun Aug 22 2021

Chances for convection remain low overnight, with LLWS potential
also still marginal aT the most, likely reduced somewhat as
cirrus blowoff spreads ENE, helping keep the boundary layer mixed.
LLWS looks a little more likely at the end of this forecast and
will need to be monitored.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Monday for KSZ011-012-
022>024-026-036-038>040-054>056-058-059.

&&

DISCUSSION...Wolters
AVIATION...65
Hazardous weather outlook, Aug 22, 11:42 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1142 PM CDT Sun Aug 22 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-240445-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1142 PM CDT Sun Aug 22 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are possible across much of north central Kansas.
Wind gusts around 50 MPH and some small hail could occur with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity are expected to create heat indices in the 102
to 105 degree range Monday afternoon for east central and
northeast Kansas. A heat advisory has been posted for these areas
from noon until 7 pm Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 23, 12:33 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1233 AM CDT Mon Aug 23 2021

KSZ008-230615-
Republic-
1233 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern
Republic County through 115 AM CDT...

At 1233 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Lovewell State Park, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scandia, Courtland and Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9761 3987 9752 3976 9793 3997 9793
      4000 9788
TIME...MOT...LOC 0533Z 242DEG 21KT 3985 9798

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:01 PM CDTHeat AdvisoryTOPMarshall, Morris, Republic, Washington3 days

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.